Alert archive / New York / Special Weather Statements in 2024
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 4, 2024, 2:33 PM EDT for Jefferson County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2024, 2:33 PM EDT (18:33 UTC)
- Expired
- Aug 4, 2024, 3:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.25 in
- Wind
- 50
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
875
WWUS81 KBUF 041833
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
233 PM EDT Sun Aug 4 2024
NYZ007-041930-
Jefferson NY-
233 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFFERSON COUNTY
THROUGH 330 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 25 miles northwest of Watertown, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clayton, Kring Point State Park, Wellesley Island State Park, Cedar
Point State Park, Redwood, Alexandria Bay, Plessis, Grindstone,
Fishers Landing, and La Fargeville.
This includes Interstate 81 between exits 49 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4440 7583 4438 7581 4414 7583 4421 7622
4424 7617 4429 7615 4430 7613 4430 7610
4433 7605 4435 7601 4434 7597 4440 7586
TIME...MOT...LOC 1833Z 273DEG 18KT 4429 7617
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
JJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:22 AM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 4, 11:22 AM EDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1122 AM EDT Sun Aug 4 2024 .SYNOPSIS... Mainly dry today as weak high pressure builds over the region. Unsettle weather returns Monday with chances for showers and thunderstorms Cooler, less humid weather in the wake of the front will last through much of the week. && .NEAR TERM /THROUGH TONIGHT/... There will still be a threat of an isolated shower or thunderstorm as another weak shortwave ripples through the region, but this will mainly affect the North County closer to the St. Lawrence Valley, or just east of the forecast area across the Finger Lakes. Otherwise...partly to mostly sunny skies for most locales as weak high pressure provides mainly dry weather today. High temperatures this afternoon will generally be found in the 80s, with the warmest readings across the lake plains and Genesee valley. A pair of mid-level shortwaves will begin to approach the region from the west/northwest across the Great Lakes and central Ontario tonight. This will cause a stalled frontal boundary to our north across Canada to sag southwards towards the forecast area. While the vast majority of any precip with this feature is expected to hold off until Monday, a few showers or even a thunderstorm could reach the area by daybreak, best chances being in closer proximity to Lake Ontario. Low temperatures should be a couple of degrees cooler compared to last night, with upper 50s possible across the hilltops of the Southern Tier and North Country. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... A series of subtle shortwaves crossing the northern plains and Upper Mississippi valley today will drive a stalled frontal boundary back to the south across our forecast area in the form of a cold front on Monday. There should be plenty of instability for the front to work with...both from the remnants of an EML and from additional diurnally based instability in the low levels during the course of the day. This will present the risk for strong to severe convection. The main issue for our area though will be the timing of the frontal passage...as the main synoptic forcing may come early enough in the day to preclude the availability of the greatest instability. As a result...the greatest risk for strong to severe storms will be over parts of the Finger lakes and western Southern Tier with an even greater risk for points southeast of our forecast area. A modest 30kt H85 jet will help to generate 30-35kts of bulk shear to encourage some organized convective clusters with damaging wind gusts being the most likely form of severe weather. There will also be an elevated risk for large hail...mainly later in the afternoon when instability and mid level lapse rates will be at their peak. Otherwise...Monday will be warm and moderate humid with Td's generally in the mid to upper 60s. The cold front will push to the south of our area by Monday evening. This will allow the associated showers and thunderstorms to taper off fairly quickly in the evening. While sfc based ridging will then build across our area from the Upper Great Lakes during the overnight...several mid level shortwaves within a zone of channelled vorticity will approach during the wee hours of Tuesday morning. This could lead to some scattered nuisance showers over the western counties by daybreak. On Tuesday...the cold front that moved through the previous day will be stalled to our south...basically stretching from Ohio eastward along the Mason Dixon line. Additional shortwave energy tracking by to the north of this boundary and in an area of increased baroclinicity will support a swath of widespread showers and possible thunderstorms that will be focused from our western Southern Tier to the central parts of Ohio and Pennsylvania. While little if any rain will fall over the North country...forecast rainfall amounts will range from a tenth or two across the counties lining the south shore of Lake Ontario to nearly a half inch close to the Pennsylvania border. All in all though...a cloudy and cooler day with temperatures peaking in the low to mid 70s for most areas. The last in a series of shortwaves will push the stalled frontal boundary further to our south Tuesday night and Wednesday...thus ending the potential for more showers. High pressure from the Upper Great Lakes will slowly drift by to our north in the process. Temperatures Wednesday will once again top out in the 70s...but it will feel even more comfortable because Td's are expected to drop into the 50s for most...something that we have not felt in awhile. && .LONG TERM /THURSDAY THROUGH SATURDAY/... There is fairly high confidence that temperatures will average near to below normal through this period...and that Thursday into Friday should turn out to be the 'nicest' weather of the period. Uncertainty in the forecast increases significantly thereafter... specifically in regards to the potential for rain. This is due to a large spread in solutions among the various model packages on the handling of what will be the remains of the tropical system Debby. That being said...lets look at least at some details of Thursday. High pressure centered over Quebec at that time will extend back across Lake Ontario. While this should maintain fair dry weather over the vast majority of the region...a deepening east to southeast flow will start to advect Atlantic moisture into our region. This process will persist into the end of the week...when we will have to start looking at the risk for a PRE to become established Friday or Saturday. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... Southwest flow is advecting a stratus cloud layer off Lake Ontario which will briefly impact KART through 17Z. Otherwise...generally VFR conditions will be found across most area terminals today. A cold frontal boundary will begin to approach the forecast area from the north late tonight with thickening mid cloud cover. A few showers could reach the TAF sites north of KJHW closer to 12z Monday. Outlook... Monday through Tuesday...VFR/MVFR with a chance of showers and thunderstorms at times. Wednesday...Mainly VFR. Thursday...VFR/MVFR with a chance of afternoon showers and thunderstorms. && .MARINE... Winds on the lakes will remain at or below a gentle breeze as a weak pressure gradient and light atmospheric winds remain over the region through early Monday. Waves will remain below a foot for most of this time, though may occasionally rise to near 2 feet on the eastern ends of the lake with the prevailing wind direction being west-southwesterly. Winds and waves increase some Monday afternoon through Tuesday evening following the passage of a cold front, but conditions are expected to remain below Small Craft Advisory levels through much of the week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/PP NEAR TERM...AR/PP SHORT TERM...RSH LONG TERM...RSH AVIATION...AR/PP MARINE...AR/PP
Hazardous weather outlook, Aug 4, 4:39 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 439 AM EDT Sun Aug 4 2024 NYZ001>003-007-008-010-011-050900- Niagara-Orleans-Monroe-Jefferson-Lewis-Northern Erie-Genesee- 439 AM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-012>014-019>021-085-050900- Wayne-Northern Cayuga-Oswego-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 439 AM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will be possible on Monday. The greatest severe weather threat will come from damaging straight line winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 439 AM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 4, 2:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
233 PM EDT Sun Aug 4 2024
NYZ007-041930-
Jefferson NY-
233 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFFERSON COUNTY
THROUGH 330 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 25 miles northwest of Watertown, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clayton, Kring Point State Park, Wellesley Island State Park, Cedar
Point State Park, Redwood, Alexandria Bay, Plessis, Grindstone,
Fishers Landing, and La Fargeville.
This includes Interstate 81 between exits 49 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4440 7583 4438 7581 4414 7583 4421 7622
4424 7617 4429 7615 4430 7613 4430 7610
4433 7605 4435 7601 4434 7597 4440 7586
TIME...MOT...LOC 1833Z 273DEG 18KT 4429 7617
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JJRThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:24 PM EDT | Special Marine Warning | BUF | 53 min | |
| Aug 4, 3:25 PM EDT | Special Weather Statement | BUF | Jefferson | 50 min |
Nearby
Special Weather Statements in New York, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.